Approximation of Lipschitz functions by \(\Delta\)-convex functions in Banach spaces. (English) Zbl 0920.46010

Summary: We give some results about the approximation of a Lipschitz function on a Banach space by means of \(\Delta\)-convex functions. In particular, we prove that the density of \(\Delta\)-convex functions in the set of Lipschitz functions for the topology of uniform convergence on bounded sets characterizes the superreflexivity of the Banach space. We also show that Lipschitz functions on superreflexive Banach spaces are uniform limits on the whole space of \(\Delta\)-convex functions.


46B20 Geometry and structure of normed linear spaces
46B10 Duality and reflexivity in normed linear and Banach spaces
41A30 Approximation by other special function classes
41A65 Abstract approximation theory (approximation in normed linear spaces and other abstract spaces)
Full Text: DOI arXiv


[1] Asplund, E., Averaged norms, Israel Journal of Mathematics, 5, 227-233 (1967) · Zbl 0153.44301
[2] Deville, R.; Fonf, V.; Hájek, P., Analytic and C^k approximations of norms in separable Banach spaces, Studia Mathematica, 120, 61-74 (1996) · Zbl 0857.46008
[3] R. Deville, V. Fonf and P. Hájek,Analytic and polyhedral approximation of convex bodies in separable polyhedral spaces, to appear. · Zbl 0920.46011
[4] Deville, R.; Godefroy, G.; Zizler, V., Smoothness and renormings in Banach spaces (1993), Boston: Pitman Monographs and Surveys in Pure and Applied Mathematics, Longman, Boston · Zbl 0782.46019
[5] Edgar, G. A., Measurability in a Banach space, Indiana University Mathematics Journal, 26, 663-677 (1977) · Zbl 0361.46017
[6] J. Hoffman-Jørgensen,On the Modulus of Smoothness and the G_*-Conditions in B-spaces, Preprint series, Aarhus Universitet, Matematisk Institute, 1974.
[7] R. C. James,Some self-dual properties of normed linear spaces, inSymposium on Infinite-Dimensional Topology, Annals of Mathematics Studies69, Princeton University Press, 1972, pp. 159-175.
[8] Kurzweil, J., On approximation in real Banach spaces, Studia Mathematica, 14, 214-231 (1954) · Zbl 0064.10802
[9] Lancien, G., On uniformly convex and uniformly Kadec-Klee renormings, Serdica Mathematics Journal, 21, 1-18 (1995) · Zbl 0837.46011
[10] Lasry, J. M.; Lions, P. L., A remark on regularization in Hilbert spaces, Isreal Journal of Mathematics, 55, 257-266 (1986) · Zbl 0631.49018
[11] Odell, E.; Schlumprecht, T., The distortion problem, Acta Mathematica, 173, 259-281 (1994) · Zbl 0828.46005
[12] Phelps, R. R., Convex functions, monotone operators and differentiability (1993), Berlin: Springer-Verlag, Berlin · Zbl 0921.46039
[13] Pisier, G., Martingales with values in uniformly convex spaces, Israel Journal of Mathematics, 20, 326-350 (1975) · Zbl 0344.46030
[14] Poliquin, R.; Vanderwerff, J.; Zizler, V., Convex composite representation of lower semicontinuous functions and renormings, Comptes Rendus de l’Académie des Sciences, Paris, Série I, 317, 545-549 (1993) · Zbl 0801.46007
[15] Stegall, C., The Radon-Nikodym property in conjugate Banach spaces, Transactions of the American Mathematical Society, 206, 213-223 (1975) · Zbl 0318.46056
[16] Stern, J., Propriétés locales et ultrapuissances d’espaces de Banach. Exposés 7 et 8 (1974), Paris: Séminaire Maurey-Schwartz, Centre Math., École Polytech, Paris · Zbl 0318.46028
[17] Strömberg, T., On regularization in Banach spaces, Arkiv för Matematik, 34, 383-406 (1996) · Zbl 0873.49028
[18] Talagrand, M., Comparaison des boréliens d’un espace de Banach pour les topologies fortes et faibles, Indiana University Mathematics Journal, 27, 1001-1004 (1978) · Zbl 0396.28007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.